Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Northern Indiana

July 11, 20094 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2009, 8:28 AM EDT for 4 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2009, 8:28 AM EDT (12:28 UTC)
Expired
Jul 11, 2009, 9:06 AM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Allen County, IN, DeKalb County, IN, Noble County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 111228
SVRIWX
INC003-033-113-183-111330-
/O.NEW.KIWX.SV.W.0041.090711T1228Z-090711T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 AM EDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHEAST INDIANA
  SOUTHERN DE KALB COUNTY IN NORTHEAST INDIANA
  SOUTHEASTERN NOBLE COUNTY IN NORTHEAST INDIANA
  NORTHEASTERN WHITLEY COUNTY IN NORTHEAST INDIANA

* UNTIL 930 AM EDT

* AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED NEAR CHURUBUSCO...OR 10
  MILES EAST OF TRI-LAKES...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  FORT WAYNE...
  NEW HAVEN...
  HUNTERTOWN...
  GRABILL...
  WALLEN...LAOTTO AND BUTLER CENTER...
  SAINT JOHNS...

THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 12 AND 30.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 103 AND
125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUOUS CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE 
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4132 8481 4094 8496 4114 8555 4132 8535
TIME...MOT...LOC 1228Z 281DEG 44KT 4122 8530

$$


JC
2 follow-up statements
000 
WWUS53 KIWX 111251
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 AM EDT SAT JUL 11 2009

INC033-113-183-111300-
/O.CAN.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/
NOBLE IN-DE KALB IN-WHITLEY IN-
851 AM EDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITLEY...
SOUTHERN DE KALB AND SOUTHEASTERN NOBLE COUNTIES IS CANCELLED...

AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED 
OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531
TIME...MOT...LOC 1250Z 296DEG 35KT 4113 8497

$$

INC003-111330-
/O.CON.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/
ALLEN IN-
851 AM EDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR ALLEN COUNTY IN NORTHEAST INDIANA...

AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF
CUBA...OR ABOUT 5 MILES NORTHEAST OF NEW HAVEN...AND MOVING SOUTHEAST
AT 40 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NEW HAVEN 
AND CUBA...

THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 12 AND 30.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 103 AND
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS IN EXCESS OF 60 MPH...CONTINUOUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531
TIME...MOT...LOC 1250Z 296DEG 35KT 4113 8497

$$


JC
000 
WWUS53 KIWX 111306
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
906 AM EDT SAT JUL 11 2009

INC003-111315-
/O.CAN.KIWX.SV.W.0041.000000T0000Z-090711T1330Z/
ALLEN IN-
906 AM EDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY IN NORTHEAST
INDIANA IS CANCELLED...

AT 905 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND 
MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4128 8511 4129 8483 4094 8496 4106 8531
TIME...MOT...LOC 1305Z 296DEG 35KT 4106 8480

$$


JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:00 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 11, 7:00 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 AM EDT SAT JUL 11 2009

.AVIATION...
SIMILAR TIMING WRT TSRA THIS AM WITH TEMPO IFR CONDS/VSBY
RESTRICTIONS IN HEAVIER SHRA WITH AMBIENT BR/HZ ALREADY INTO LOW END
MVFR RANGE ACRS NRN IN. KEPT 4 HR LONG 12-16 UTC TEMPO TSRA AT KFWA
WITH UNCERTAINTY TOWARD LATE END WRT SRN WI CONVECTION BECOMG MORE
SFCBASED AND STRENGTHEN BY LATE AM. OPT NOT TO INTRODUCE BR/FG
TOWARD DAYBREAK SUN AS AIRMASS EXCHANGE/FALLING SFC DPS SHOULD TRUMP
STRONG RADIATIONAL COOLING TO SVRL/5-10F DEGREES BLO XOVER.

&&

.SHORT TERM...
TSRA CHCS ON INCRS THIS AM AND DESPITE NERN IL CONVECTION
LANGUISHING ATTM...HIR INSTABILITY /NEAR 2000 J/KG MLCAPE/
POSITIONED ACRS NRN IN WITH INCREASED/VEERING LLJ PER KIWX VWP
SHOULD ALLOW FOR AN INCRS IN SCT PREFRONTAL ROUND OF CONVECTION
NEAR DAYBREAK ESPCLY NWRN THIRD CWA. FURTHER NW ACRS WCNTL LWR MI
INTO SWRN WI ADDNL TSRA CONT IN SLIGHTLY ELEVATED INSTABILITY WITH
NEAR TO POSTFRONTAL LIFTED PARCELS FORCED BY STRONG MIDLVL SHORTWAVE
DROPPING ESE ACRS WI PER WV IMAGERY. THIS AREA TO PROVIDE ADDNL
CONVECTIVE CHCS ACRS NRN CWA ERLY THIS AM. ANTICIPATE CONTD
PROGRESSION OF THIS CONVECTION ESE INTO SRN/SERN CWA BY MIDDAY WITH
POTNL FOR GUSTY WINDS/CELLS APPROACHING SVR LIMITS AS PARCELS BECOME
MORE SFC BASED WITH SBCAPES 2000-3000 J/KG ACRS FAR SRN/SERN CWA IN
WSW-ENE ORIENTED PLUME OF HIR SFC-900MB THETA-E AIR. DOWNDRAFT CAPE
POTNLY NEARING 1500 J/KG ERLY THIS AFTN SERN CWA WITH STRENGTHENING
DEEP LAYER SHEAR MAY BE SUFFICIENT FOR ISOLD WIND THREAT. MODIFIED
TEMPS DOWNWARD TONIGHT IN LINE WITH UPSTREAM 10-15F DOWNTURN AND
3-5C COOLER 925MB TEMPS WITH CLEARING TO AFFORD STRONG RADNL COOLING
POTNL. SFC FNT STALLS NEAR OHIO RIVER VALLEY OVERNIGHT. WITH
HUDSON/JAMES BAY VORTEX HOLDING TIGHT THRU F60 AND UPSTREAM ALBERTA
VORTEX DIVING SEWD IN CONFLUENT FLOW ANTICIPATE 1-3KM MOISTURE
RETURN NORTH OF SFC BNDRY TO FIRE IA/MO CONVECTION SUN EVENING.
RAPID WNWLY MEAN FLOW WITH WEAKLY UNSTABLE 8H BASED PARCELS INTO
SWRN CWA LATE SUN/ERLY MON AM SUPPORTS AT LEAST A MENTION OF LOW CHC
SHRA/TSRA.

&&

.LONG TERM.../MONDAY THROUGH FRIDAY/...

RIDGING BUILDING ON MONDAY HOLDS OFF ANY PRECIP TO THE SW ASSOC WITH
ASCENT REGION OF CENTRAL PLAINS LOW DROPPING FURTHER INTO THE DEEP
SOUTH...WITH CONTINUED QUIET CONDITIONS THROUGH TUESDAY.
TUESDAY NIGHT...DRY FLOW AROUND RETREATING RIDGE LOSES ITS INFLUENCE
AS WARM FRONT PUSHES THROUGH THE CWA AHEAD OF NEXT WAVE PULLING OUT
OF THE NORTHERN ROCKIES. NOT PREPARED TO CHASE MUCH COOLER 00Z MEX
GUIDANCE FOR TUE HIGHS BASED OFF SLOWER WARM FRONTAL PROGRESS...AND
WITH HEIGHT RISES ONGOING UNDER MID JULY SUN WILL REMAIN CLOSE TO
INHERITED GRID A SLIGHT TREND DOWNWARD.

MID LEVEL SHRTWV MOVES INTO THE GREAT LAKES ON WED AS ASSOC SFC LOW
TRACKS EAST DRAGGING A FRONT THROUGH THE CWA ON WED.  FAVORED 00Z
ECMWF/12Z GEM WITH FURTHER NORTH AND SLIGHTLY MORE PROGRESSIVE SFC
LOW TRACK ALONG US/CAN BORDER. LITTLE CHANGE MADE TO POPS WITH
GENERALLY CONSISTENT TIMING IN THE MODELS AND LITTLE VALUE TO ADD.
WHILE BEST DYNAMICS REMAIN NORTH...AND ITS A BIT EARLY TO KEY ON
SPECIFICS...IMPRESSIVE THETA-E SURGE COUPLED WITH LLEVEL WIND MAX
AHEAD OF THE BNDRY CERTAINLY SUPPORTS POPS LATE TUE NIGHT IN THE
WARM SECTOR AND INTO THE DAY WITH FROPA. KEPT WED NIGHT POPS WITH
GFS ENSEMBLE MEAN LAGGING THE OP MODELS AND TRAILING QPF THROUGH 06Z
THU.

AT END OF EXTENDED...ECMWF/GFS CONTINUE TO ADVERTISE RENEWED TROFING
OVER THE EAST AS UPR RIDGE REMAINS LOCKED IN OVER THE SOUTHWEST..
THIS CONTINUES COMFORTABLE TEMPS FOR MID JULY WITH NW FLOW ALOFT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM...LUDINGTON
AVIATION...MURPHY
Hazardous weather outlook, Jul 11, 5:47 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT SAT JUL 11 2009

INZ003>009-012>017-MIZ077>081-OHZ001-002-121000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
547 AM EDT SAT JUL 11 2009 /447 AM CDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED UNTIL MIDDAY. WHILE SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONGER STORMS COULD
PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ004-005-015-016-024-025-121000-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
547 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO EARLY
AFTERNOON. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS
MORNING...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND
GUSTS TO 40 MPH. FROM MIDDAY INTO EARLY THIS AFTERNOON A FEW
ISOLATED STORMS WITH DAMAGING WIND GUSTS TO 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY...HOWEVER IT IS STILL TOO EARLY TO DETERMINE IF THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO EARLY THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
547 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED THIS MORNING. LOCALLY HIGHER WINDS
AND WAVES ARE POSSIBLE IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT INTO
WEDNESDAY. IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL
BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 11, 6:47 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT SAT JUL 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             MICHIGAN CITY           41.71N  86.90W
07/11/2009  M0.50 INCH       LAPORTE            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0900001

SAW

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:58 AM EDTSpecial Weather StatementIWXAdams, Wells32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.